After my trip to UCIMC and return home, the oncology staff called me to tell me that my potassium level was high and that I should discontinue taking the supplement that I had started taking while in the hospital. This morning I received another call from my oncology office. My oncologist wanted me to get another blood test today to see what was happening with the potassium. I managed to make it for another test before noon.
I don’t know how long afterward it was I got yet another call from my oncology office with news that the blood sample had hemolyzed, so the lab could not run the test on the blood. They wanted me to get yet another test. Apparently, a high potassium level can adversely affect the heart. My oncology nurse, of course, asked me how I was feeling and whether I had been having sensations of fast heartbeat or shortness of breath, to which she added that I should go to the ER if so. I managed again a trip, this time to a local lab in Long Beach, where they did the blood draw.
Interestingly, while I was at the lab, one of the technicians remarked, to my comment about the elevated potassium level, that sometimes when they take the blood with a butterfly needle, the potassium reads high. I did not get into a discussion with her about this, but I am wondering now if that might partly be responsible for the elevated reading. Of course, if my body no longer needs the potassium supplement, which it did while I was having all those complications while in the hospital, that could also be part of the problem. In any case, I’m keeping watch for symptoms and just taking it easy for the rest of the afternoon.